Alert archive / Iowa / Tornado Warnings in 1999
Tornado Warning 43, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at Jul 2, 1999, 2:07 PM CDT for Audubon County, Iowa. It was in force for 33 min. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 2, 1999, 2:07 PM CDT (19:07 UTC)
- Expired
- Jul 2, 1999, 2:40 PM CDT
- In force
- 33 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties
County Audubon County, IA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 2:10 PM CDT | Tornado F1 | Hamlin, IA | |
| Jul 2, 2:18 PM CDT | Hail 1 | Audubon, IA | |
| Jul 2, 2:20 PM CDT | Hail 1.75 | Audubon, IA | |
| Jul 2, 2:24 PM CDT | Hail 2 | Hamlin, IA | |
| Jul 2, 2:35 PM CDT | Hail 1.75 | Audubon, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 2, 9:45 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
| Jul 2, 12:15 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 7.1 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 217 J/kg
- Mixed-layer CIN
- -357 J/kg
- Mixed-layer LCL
- 1083 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 406 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
580 WFUS1 KDSM 021907 RRA TORDSM IAC009-021940- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DES MOINES IA 207 PM CDT FRI JUL 2 1999 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * TORNADO WARNING FOR... AUDUBON COUNTY IN WEST CENTRAL IOWA * UNTIL 240 PM CDT * AT 206 PM CDT... DOPPLER RADAR INDICATED A TORNADO 58 MILES EAST NORTHEAST OF OMAHA OR 2 MILES WEST OF HAMLIN... MOVING EAST AT 35 MPH. * THIS TORNADO CAN BE EXPECTED NEAR... AUDUBON BY 208 PM CDT ROSS BY 208 PM CDT BRAYTON BY 210 PM CDT HAMLIN BY 211 PM CDT EXIRA BY 214 PM CDT GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR BSS/JJ
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Jul 2, 3:24 AM CDT, 10 hours 43 minutes earlier.
Area forecast discussion, Jul 2, 3:24 AM CDT, 10 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 324 AM CDT FRI JUL 2 1999 FORECAST CHALLENGES WILL FOCUS ON THUNDERSTORM CHANCES AND TIMING. CONVECTION OVER NORTHERN NEBRASKA AND SOUTHERN SOUTH DAKOTA FIRING ON NOSE OF LLJ AND HELPED BY STRONG MID AND UPPER LEVEL WINDS. VERY STRONG WAA IS OCCURRING IN THIS AREA AS PER PROFILER DATA SHOWING DECENT VEERING IN A DEEP LAYER. THIS ACTIVITY SHOULD SPILL OVER INTO NORTHWESTERN ZONES THIS MORNING AND CONTINUE TO SLIDE RAPIDLY EAST WITH QUICK FLOW ALOFT. PATTERN CHANGE IN THE PROCESS OF OCCURRING WITH HEIGHTS TO RISE OVER THE EASTERN US AS WESTERN TROUGH DEEPENS. MODELS SEEM TO HAVE A GOOD HANDLE ON THE OVERALL TRANSITION WITH THE USUAL DIFFERENCES IN THE DETAILS. ETA AND AVN SIMILAR IN PLACEMENT OF SYNOPTIC FEATURES ALTHOUGH AVN TIMING IS BETTER. NGM/S EASTERN RIDGE NOT QUITE AS STRONG ALLOWING SFC FNT TO NEAR STATE BY 48 HOURS. FEEL STRONGER EASTERN RIDGE DEPICTED BY AVN/ETA BETTER AS WESTERN TROUGH DEEPENS AND THEREFORE WILL BLEND THE ETA/AVN FOR THIS PACKAGE. TODAY WILL SEE CONVECTION SLIDE ACROSS NORTHERN CWA WITH FAIRLY RAPID PROGRESSION...ALTHOUGH ETA AND MESO ETA HINT AT SOUTHWARD PROPAGATION IN WESTERN IA. FOR NOW WILL GO WITH SCT WORDING NW ZONES AND LEAVE POPS IN REMAINDER OF ZONES AS EXACT MOVEMENT IFFY. WAA WILL BE STRONG DURING THE DAY WITH INCREASING MOISTURE HELPING TO DESTABILIZE THE ATMOSPHERE. AS PER MANY NATIONAL DISCUSSION...FEEL MCS TO DEVELOP OVER SOUTHERN SD AND NORTHERN NE THIS EVENING. THIS SHOULD MOVE EAST SOUTHEAST INTO THE STATE OVERNIGHT ON THE NOSE OF A 50+ KT LLJ. BY SATURDAY MORNING...THE MCS IS EXPECTED TO DECAY OVER AREA AND MOVE EAST LEAVING BEHIND WARM AND HUMID CONDITIONS FOR THE REMAINDER OF THE HOLIDAY WEEKEND. CAP SHOULD BE IN PLACE BY LATER SATURDAY BUT ALWAYS THREAT OF SOMETHING DEVELOPING OUTSIDE THE CAPPED AREA AND MOVING INTO THE CWA...FOR NOW WILL LEAVE THAT PART OF FORECAST ALONE. FWC A TAD WARM TODAY WITH FAN GUIDANCE LOOKING BETTER AND MORE CONSISTENT. .DSM...NONE COGIL
In the hours before
Special weather statement, Jul 2, 11:10 AM CDT, 2 hours 57 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-031100- CENTRAL IOWA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1110 AM CDT FRI JUL 2 1999 HAZARD--SCATTERED THUNDERSTORMS WITH A FEW SEVERE THUNDERSTORMS CAPABLE OF PRODUCING UP TO TWO INCH HAIL AND WIND GUSTS TO 65 MPH. SOME OF THE SEVERE THUNDERSTORMS COULD PRODUCE A TORNADO. AREA OF CONCERN AND TIMING DETAILS--ALONG AND SOUTH OF HIGHWAY 20 AND WEST OF INTERSTATE 35 REMAINDER OF THE MORNING AND THIS AFTERNOON. ALL OF FORECAST AREA FROM 900 PM TONIGHT TO 600 AM SATURDAY MORNING. METEOROLOGICAL COMMENTS--A THUNDERSTORM COMPLEX WILL MOVE ACROSS SOUTHWEST IOWA. STORMS WITHIN THIS SYSTEM WILL CONTINUE TO MAINTAIN THEIR STRENGTH AS THEY MOVE INTO A MOIST AND UNSTABLE AIRMASS IN PLACE OVER SOUTHWEST IOWA. BY THIS AFTERNOON...A WARM FRONT WILL BE MOVING NORTH ACROSS THE STATE. WARMER AIR AND AN INCREASE IN MOISTURE WILL INCREASE INSTABILITY ACROSS THE FORECAST AREA. ANOTHER COMPLEX OF THUNDERSTORMS IS EXPECTED TO DEVELOP ACROSS SOUTH DAKOTA AND NEBRASKA OVERNIGHT AND MOVE EAST INTO IOWA. WITH MODERATE INSTABILITY IN PLACE...A FEW STORMS OVERNIGHT MAY PRODUCE HAIL UP TO ONE AND A HALF INCHES IN DIAMETER AS WELL AS WIND GUSTS APPROACHING 65 MPH. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 300 PM THIS AFTERNOON. PRECAUTION--SPOTTER ACTIVATION WILL BE NEEDED FOR THE REMAINDER OF THE MORNING AND THIS AFTERNOON SOUTH OF HIGHWAY 20 AND WEST OF INTERSTATE 35. ACTIVATION MAY ONCE AGAIN BE NEEDED BY THIS EVENING AND INTO THE OVERNIGHT. CONTINUE TO MONITOR THE SITUATION AS CONDITIONS MAY CHANGE AS THIS SYSTEM EVOLVES. TC
Special weather statement, Jul 2, 11:10 AM CDT, 2 hours 57 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-031100- CENTRAL IOWA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1110 AM CDT FRI JUL 2 1999 HAZARD--SCATTERED THUNDERSTORMS WITH A FEW SEVERE THUNDERSTORMS CAPABLE OF PRODUCING UP TO TWO INCH HAIL AND WIND GUSTS TO 65 MPH. SOME OF THE SEVERE THUNDERSTORMS COULD PRODUCE A TORNADO. AREA OF CONCERN AND TIMING DETAILS--ALONG AND SOUTH OF HIGHWAY 20 AND WEST OF INTERSTATE 35 REMAINDER OF THE MORNING AND THIS AFTERNOON. ALL OF FORECAST AREA FROM 900 PM TONIGHT TO 600 AM SATURDAY MORNING. METEOROLOGICAL COMMENTS--A THUNDERSTORM COMPLEX WILL MOVE ACROSS SOUTHWEST IOWA. STORMS WITHIN THIS SYSTEM WILL CONTINUE TO MAINTAIN THEIR STRENGTH AS THEY MOVE INTO A MOIST AND UNSTABLE AIRMASS IN PLACE OVER SOUTHWEST IOWA. BY THIS AFTERNOON...A WARM FRONT WILL BE MOVING NORTH ACROSS THE STATE. WARMER AIR AND AN INCREASE IN MOISTURE WILL INCREASE INSTABILITY ACROSS THE FORECAST AREA. ANOTHER COMPLEX OF THUNDERSTORMS IS EXPECTED TO DEVELOP ACROSS SOUTH DAKOTA AND NEBRASKA OVERNIGHT AND MOVE EAST INTO IOWA. WITH MODERATE INSTABILITY IN PLACE...A FEW STORMS OVERNIGHT MAY PRODUCE HAIL UP TO ONE AND A HALF INCHES IN DIAMETER AS WELL AS WIND GUSTS APPROACHING 65 MPH. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 300 PM THIS AFTERNOON. PRECAUTION--SPOTTER ACTIVATION WILL BE NEEDED FOR THE REMAINDER OF THE MORNING AND THIS AFTERNOON SOUTH OF HIGHWAY 20 AND WEST OF INTERSTATE 35. ACTIVATION MAY ONCE AGAIN BE NEEDED BY THIS EVENING AND INTO THE OVERNIGHT. CONTINUE TO MONITOR THE SITUATION AS CONDITIONS MAY CHANGE AS THIS SYSTEM EVOLVES. TC
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 10:47 AM CDT | Tornado Warning | DMX | Crawford | 48 min |
| Jul 2, 11:29 AM CDT | Tornado Warning | DMX | Crawford | 36 min |
| Jul 2, 12:01 PM CDT | Severe Thunderstorm Warning | DMX | Carroll | 34 min |
| Jul 2, 12:22 PM CDT | Severe Thunderstorm Warning | DMX | Carroll | 33 min |
| Jul 2, 12:37 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Guthrie | 48 min |
| Jul 2, 12:45 PM CDT | Severe Thunderstorm Warning | DMX | Greene | 50 min |
| Jul 2, 1:22 PM CDT | Severe Thunderstorm Warning | DMX | Dallas | 48 min |
| Jul 2, 1:42 PM CDT | Severe Thunderstorm Warning | DMX | Audubon | 48 min |
| Jul 2, 2:28 PM CDT | Severe Thunderstorm Warning | DMX | Guthrie | 47 min |
| Jul 2, 3:00 PM CDT | Severe Thunderstorm Warning | DMX | Adair | 65 min |
| Jul 2, 3:10 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun | 35 min |
| Jul 2, 3:16 PM CDT | Severe Thunderstorm Warning | DMX | Guthrie | 19 min |
| Jul 2, 3:23 PM CDT | Severe Thunderstorm Warning | DMX | Webster | 47 min |
| Jul 2, 3:29 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison | 36 min |
| Jul 2, 4:05 PM CDT | Severe Thunderstorm Warning | DMX | Madison | 35 min |
| Jul 2, 4:43 PM CDT | Severe Thunderstorm Warning | DMX | Webster | 32 min |
| Jul 2, 5:12 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton | 33 min |
| Jul 2, 5:21 PM CDT | Severe Thunderstorm Warning | DMX | Boone | 34 min |
| Jul 2, 5:24 PM CDT | Severe Thunderstorm Warning | DMX | Webster | 31 min |
| Jul 2, 5:38 PM CDT | Severe Thunderstorm Warning | DMX | Boone | 47 min |
| Jul 2, 5:46 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton | 34 min |
| Jul 2, 5:57 PM CDT | Severe Thunderstorm Warning | DMX | Story | 48 min |
Nearby
Tornado Warnings in Iowa, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.